Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Goodland, KS

May 1, 2003Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2003, 7:41 PM MDT for Kit Carson County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 7:41 PM MDT (01:41 UTC)
Expired
May 1, 2003, 8:45 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS53 KGLD 020141
SVRGLD
COC063-020245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL KIT CARSON COUNTY...OR ABOUT
  20 MILES SOUTHEAST OF FLAGLER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

LAT...LON 3923 10276 3907 10281 3904 10206 3933 10206

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 5:51 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 1, 5:51 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU MAY 1 2003

BASED ON ACTUAL COVERAGE OF SHOWERS/THUNDERSTORMS...HAVE UPDATED THE ZONE
FORECASTS TO CHANGE PRECIPITATION COVERAGE TO AREAL RATHER THAN CHANCE
AND TO INCREASE RAIN CHANCES NORTH OF INTERSTATE 70.

.GLD...NONE.

SAR
Hazardous weather outlook, May 1, 10:07 AM MDT, 9 hours 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO
SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL
DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND
THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER
LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER
THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED
SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI
STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW
STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS
WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL
ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT
AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JDK

In the hours before

Local storm report, May 1, 3:55 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    1 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HEAVY RAIN
Local storm report, May 1, 4:07 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          HAIL COVERING THE GROUND.
Local storm report, May 1, 4:13 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    3 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 4:39 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    8 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 6:06 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 01 2003

...EVENT SUMMARY FOR 05/01/03...

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0353 PM    1 S CHEYENNE WELLS        CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HEAVY RAIN

0359 PM    CHEYENNE WELLS            CO   .75 INCH HAIL
05/01/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          HAIL COVERING THE GROUND.

0401 PM    3 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.

0410 PM    8 SE CHEYENNE WELLS       CO   .75 INCH HAIL
05/01/03   CHEYENNE                       HAIL COVERING THE
                                          GROUND 3 TO 4 INCHES
                                          DEEP. REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 7:20 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    MC COOK                   NE   .75 INCH HAIL
05/01/03   RED WILLOW                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0716 PM    MC COOK                   NE   .75 INCH HAIL
05/01/03   RED WILLOW                     HAIL COVERING GROUND 1
                                          INCH DEPTH REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:14 PM MDTSevere Thunderstorm WarningGLDYuma61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.